Alert archive / Florida / Special Weather Statements in 2013

Special Weather Statement, NWS Tampa Bay, FL

October 19, 2013Highlands County, Florida

NWS Tampa Bay, FL issued this special weather statement at Oct 19, 2013, 8:21 PM EDT for Highlands County, Florida. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2013, 8:21 PM EDT (00:21 UTC)
Expired
Oct 19, 2013, 9:15 PM EDT
In force
54 min
Issued by
NWS Tampa Bay, FL

County Highlands County, FL

The radar

The Melbourne radar (KMLB), 101 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 0.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2013-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2013-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1133 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WWUS82 KTBW 200021
SPSTBW

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
821 PM EDT SAT OCT 19 2013

FLZ057-200115-
HIGHLANDS-
821 PM EDT SAT OCT 19 2013

...STRONG THUNDERSTORMS WILL AFFECT HIGHLANDS COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A STRONG 
THUNDERSTORM LOCATED NEAR LAKE ISTOKPOGA...OR 5 MILES EAST OF LAKE 
PLACID...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT 
LAKE PLACID...LAKE ISTOKPOGA...SEBRING REGIONAL AIRPORT...AND 
LORIDA...UNTIL 915 PM EDT.

GUSTY WINDS UP TO 40 MPH ALONG WITH SCATTERED LIGHTNING STRIKES ARE 
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT 
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN 
DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE 
BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2720 8096 2721 8116 2711 8118 2711 8126
      2709 8127 2707 8136 2724 8156 2765 8131
      2765 8122 2757 8116 2753 8120 2749 8120
      2744 8113 2739 8111 2736 8103 2733 8104
      2722 8095
TIME...MOT...LOC 0020Z 228DEG 15KT 2731 8125

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this special weather statement went out at Oct 19, 7:45 PM EDT, 36 minutes earlier.

Area forecast discussion, Oct 19, 7:45 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
745 PM EDT SAT OCT 19 2013

.UPDATE (TONIGHT AND SUNDAY)...
DEEP AND BROAD LONGWAVE TROUGHING STRETCHES ACROSS THE EASTERN HALF
OF THE CONUS...WITH THE TROUGH AXIS CURRENTLY PIVOTING EASTWARD FROM
A POSITION EXTENDING FROM THE GREAT LAKES INTO THE DEEP SOUTH. THE
SOUTHERN "LOBE" OF ENERGY ALOFT WILL SWING ACROSS THE SOUTHEAST
OVERNIGHT TONIGHT...AS THE UPPER RIDGE THAT HAS DOMINATED OUR
WEATHER THE PAST FEW DAYS WEAKENS SLIGHTLY AND ALLOWS FOR INCREASED
INSTABILITY AND MOISTURE TO FILTER ACROSS OUR AREA THROUGH THE REST
OF THE WEEKEND.

23Z INFRARED AND RADAR IMAGERY INDICATES SCATTERED SHOWERS AND A FEW
THUNDERSTORMS EARLY THIS EVENING...MOSTLY OFFSHORE...AND MOSTLY
ASSOCIATED WITH CONVERGENCE ALONG AN INVERTED TROF EXTENDING ACROSS
WESTERN CUBA...THE EASTERN GULF...AND WEST CENTRAL AND NORTHEAST
FLORIDA BEFORE EXITING INTO THE ATLANTIC. THIS FEATURE WILL
GRADUALLY MOVE TO THE SOUTHEAST THROUGH THE REMAINDER OF THE WEEKEND.

AT THE SURFACE...A VERY WEAK GRADIENT REMAINS IN PLACE ACROSS THE FL
PENINSULA THIS EVENING TO THE SOUTH OF A QUASI-STATIONARY FRONTAL
BOUNDARY ACROSS THE FL PANHANDLE/SOUTHERN GA. THE WEAK GRADIENT AND
IMPRESSIVE DAYTIME SURFACE HEATING FOR THIS TIME OF YEAR ALLOWED FOR
SEA-BREEZE DEVELOPMENT ALONG THE WEST COAST OF THE STATE
TODAY...FORCING ENOUGH LOW LEVEL CONVERGENCE IN TANDEM WITH THE
INVERTED TROF TO BRING SHOWERS AND STORMS TO THE AREA THIS
AFTERNOON.

REST OF TONIGHT AND SUNDAY...MOST SHOWERS AND STORMS WILL DISSIPATE
WITHIN THE NEXT FEW HOURS...HOWEVER...LOCAL MODELS INDICATE
CONTINUED CONVECTION UNTIL AFTER MIDNIGHT...ASSOCIATED WITH THE
INVERTED TROF THAT CURRENTLY LIES ACROSS OUR AREA. WITH LINGERING
MOISTURE OVER THE AREA OVERNIGHT...AND VERY LIGHT WINDS...CANNOT
RULE OUT DEVELOPMENT OF PATCHY FOG OVER INLAND AREAS SUNDAY MORNING.
DURING THE DAY ON SUNDAY...AN UPPER LEVEL IMPULSE WILL PUSH THE
FRONTAL BOUNDARY CURRENTLY OVER THE FL PANHANDLE SLIGHTLY FARTHER
SOUTH DURING MORNING HOURS BEFORE IT ONCE AGAIN STALLS. WITH THIS
APPROACHING BOUNDARY...DECREASING STRENGTH OF THE MID LEVEL
RIDGE...A LINGERING INVERTED TROF...AND DAYTIME HEATING LEADING TO
SEA BREEZE DEVELOPMENT...BELIEVE WE WILL SEE A GOOD CHANCE FOR SCT
SHOWERS AND THUNDERSTORMS AREA WIDE DURING MAINLY AFTERNOON/EARLY
EVENING HOURS. TEMPERATURES WILL BE IN THE MID 80S ALONG THE
COAST...TO AROUND 90 INLAND.

&&

.AVIATION...
20/00Z-21/00Z. PREVAILING VFR AS VCNTY SHRA END AROUND 02Z-04Z.
EXPECT SOME LIMITED MVFR BR TOWARD SUNRISE...ESPECIALLY AT FOG
PRONE INLAND AND SOUTHERN TERMINALS. VFR THROUGH THE DAY WITH
ISOLATED SHRA IN THE AFTERNOON. AFTERNOON SEA BREEZE WILL
COLLAPSE THIS EVENING TO LIGHT VARIABLE WINDS SHIFTING TO
ONSHORE AROUND 20/18Z.

&&

.MARINE...
UNDER WEAK SYNOPTIC FORCING...LIGHT WINDS AND LOW SEAS WILL CONTINUE
ACROSS THE EASTERN GULF OF MEXICO OVERNIGHT AND THROUGH SUNDAY. SEAS
WILL GENERALLY BE ONE FOOT OR LESS..EXCEPT SLIGHTLY HIGHER ACROSS
OFFSHORE WATERS IN THE VICINITY OF THE FRONTAL BOUNDARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  89  75  89 /  40  20  10  20
FMY  73  89  74  89 /  50  30  10  20
GIF  72  90  72  90 /  30  40  20  40
SRQ  73  87  73  87 /  50  20  10  20
BKV  67  89  69  88 /  30  30  10  40
SPG  77  88  77  88 /  40  20  10  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

UPDATE/MARINE...LEWIS/MROCZKA
AVIATION...RUDE
Hazardous weather outlook, Oct 19, 5:53 AM EDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
553 AM EDT SAT OCT 19 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-201000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
553 AM EDT SAT OCT 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...DENSE FOG IMPACT...
LIGHT WINDS AND AMPLE MOISTURE WILL ALLOW FOR SOME LOW CLOUDS AND
PATCHY FOG EARLY THIS MORNING AND AGAIN LATE TONIGHT INTO EARLY
SUNDAY MORNING. SOME OF THE FOG COULD REDUCE VISIBILITIES TO A
MILE OR LESS IN A FEW SPOTS. MOTORISTS ARE URGED TO SLOW DOWN AND
USE LOW BEAM HEADLIGHTS WHEN ENCOUNTERING FOG.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST MONDAY AND
TUESDAY...AND MOVE ACROSS THE REGION DURING WEDNESDAY. AHEAD OF
AND ALONG THIS BOUNDARY THERE WILL BE SCATTERED SHOWERS AND
THUNDERSTORMS. A FEW OF THE STORMS COULD BECOME STRONG AND PRODUCE
GUSTY WINDS...LOCALLY HEAVY RAINFALL AND OCCASIONAL CLOUD TO
GROUND LIGHTNING.

...DENSE FOG IMPACT...
LIGHT WINDS AND AMPLE MOISTURE WILL ALLOW FOR SOME LOW CLOUDS AND
PATCHY FOG EACH MORNING THROUGH TUESDAY...WITH SOME OF THE FOG
REDUCING VISIBILITIES TO A MILE OR LESS IN A FEW SPOTS.

...WIND AND SEA IMPACT...
WINDS AND SEAS WILL INCREASE BEHIND THE FRONT LATE IN THE WEEK AS
HIGH PRESSURE BUILDS IN FROM THE NORTHWEST SETTING UP A BREEZY
NORTH TO NORTHEAST FLOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PRC

In the hours before

Special weather statement, Oct 19, 8:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
821 PM EDT SAT OCT 19 2013

FLZ057-200115-
HIGHLANDS-
821 PM EDT SAT OCT 19 2013

...STRONG THUNDERSTORMS WILL AFFECT HIGHLANDS COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A STRONG
THUNDERSTORM LOCATED NEAR LAKE ISTOKPOGA...OR 5 MILES EAST OF LAKE
PLACID...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT
LAKE PLACID...LAKE ISTOKPOGA...SEBRING REGIONAL AIRPORT...AND
LORIDA...UNTIL 915 PM EDT.

GUSTY WINDS UP TO 40 MPH ALONG WITH SCATTERED LIGHTNING STRIKES ARE
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN
DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE
BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2720 8096 2721 8116 2711 8118 2711 8126
      2709 8127 2707 8136 2724 8156 2765 8131
      2765 8122 2757 8116 2753 8120 2749 8120
      2744 8113 2739 8111 2736 8103 2733 8104
      2722 8095
TIME...MOT...LOC 0020Z 228DEG 15KT 2731 8125

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 8:47 PM EDTAreal Flood AdvisoryTBWHighlands88 min

Nearby

Special Weather Statements in Florida, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.